This is a case report of a patient taking Asian Ginseng who had cardiovascular effects, possibly, from the cardiac glycoside chemicals in ginseng. She was brought to the emergency room with symptoms of dizziness and general weakness. She had atrial fibrillation (very rapid heart rhythm) with a slow ventricular rate (42 beats per minute) after taking ginseng for 1 week.
Digitalis glycosides have the pharmacological effect of inhibiting the Na+-K+-ATPase pump. The result is increased calcium in the cells and stronger, slower heart contractions. There are many natural compounds in plants, such as ginseng, which have this effect. Overdose can cause slowing of the heart and weakness.
Blood test revealed that the patient had chronic renal failure. Digoxins are at increased risk of causing toxicity with slowing of the heart rate in people with chronic renal failure. The ginsengosides in Asian ginseng, which have cardiac glycoside effects, are excreted by the kidneys. This function is impaired in chronic renal failure.
The patient’s serum digoxin level was elevated to 2.68 ng/mL where the therapeutic range is 0.9-2.0 ng/mL. This was because of the cardiac glycosides with digitalis activity in the ginseng. She was not taking digoxin. The only herbal remedy the patient was taking with cardiac glycoside activity was ginseng. False digoxin readings can be due to Indian, Siberian and Asian ginseng. The patient recovered and was discharged well 5 days later.
CONCLUSION: “This seems to be the first reported case of bradyarrhythmia caused by ginseng-associated digitalis-like effect.”
NOTE: Bradyarrhythmia means a slow rhythm of the heart. The patient’s kidneys slowly excreted the ginsenocides and she was able to go home. Asian ginseng is Panax ginseng. American ginseng is Panax quinquefolius. Withania somnifera is Indian ginseng.
Read about cardiac glycoside toxicity from snail stew.
To read the author’s abstract of the article click on the link to the author’s title of the article above.